Diarrhea Caused By Antibiotics

Overview, Causes, & Risk Factors

Diarrhea caused by antibiotics involves the passage of frequent, loose stoolsalong with a variety of other symptoms.

What is going on in the body?

One possible side effect of taking antibiotics is diarrhea. Mostantibiotics have the ability to cause diarrhea in some people. Sometimes theantibiotic irritates the bowel, and that causes the diarrhea. At other times,the antibiotic can make a bacterial infection more likely. The bacterialinfection itself then causes the diarrhea. This is the case whenantibiotic-associated colitis develops.

What are the causes and risks of the condition?

Almost any antibiotic can cause diarrhea from irritation. Some people are moresensitive to certain antibiotics than others. Once the antibiotic is stopped,the diarrhea will stop.

Diarrhea due to infection is different. People normally have many bacteria inthe bowel that help with digestion. When an antibiotic is given, it may killmost of the bacteria in the bowel. But the bacteria called C.difficile are usually not killed. In rare cases, C.difficile can then grow rapidly because the other bacteria are gone.C. difficile can produce a toxin that affects the lining ofthe intestine and causes the diarrhea. These cases of diarrhea may occur duringantibiotic use or even months afterward. Stopping the antibiotic usually won’tstop this type of diarrhea.

Most of the time, diarrhea from antibiotics is a mild condition with fewproblems. But diarrhea can lead to dehydration and salt imbalances. Withsevere diarrhea due to C. difficile, other complications arepossible. These include severe enlargement of the bowel or the formation of ahole in the bowel. Either can be life threatening.

Symptoms & Signs

What are the signs and symptoms of the condition?

The symptoms depend partly on the cause. Most cases are due to irritation ofthe bowel by the antibiotic. In these cases, symptoms may include:

  • abdominal distress or cramping
  • nausea and vomiting
  • Mild cases of diarrhea from a bacterial infection may cause the same symptoms.Severe infections may cause:

  • blood in the stool,which is not usually seen in diarrhea from irritation
  • fever
  • tenderness when the abdomen is touched
  • Diagnosis & Tests

    How is the condition diagnosed?

    A medical history and exam help make the diagnosis. A history of recent orcurrent antibiotic use is a good clue. A single dose of antibiotic can causediarrhea. Cases caused by infection can be confirmed by testing the stool. Thestool test looks for a toxin made by C. difficile.

    Prevention & Expectations

    What can be done to prevent the condition?

    The best prevention is to avoid antibiotics that are not needed. Proper handwashing when caring for the sick may help prevent cases due to infection.

    What are the long-term effects of the condition?

    Most people recover without any long-term effects. Diarrhea that lasts a longtime can lead to salt imbalances and dehydration.Rarely, a hole forms in the bowel, or the bowel becomes enlarged. This can leadto severe infection and even death.

    What are the risks to others?

    There are usually no risks to others. If infection is causing the diarrhea, itcould be passed to others.

    Treatment & Monitoring

    What are the treatments for the condition?

    The first step is to stop taking the antibiotic. Often this is the onlytreatment needed for diarrhea due to irritation. If irritation diarrhea ismild, the person may be asked to finish taking the antibiotic.

    In diarrhea from infection, the antibiotic must be stopped. IV fluids may beused to treat dehydration and salt imbalances. A different antibiotic,usually metronidazole, can be given to kill C. difficile.

    What are the side effects of the treatments?

    Metronidazole can cause stomach upset, nausea, and a metallic taste in the mouth. People shouldnot drink alcohol while taking this medicine because the combination maycause severe abdominal distress and vomiting.

    What happens after treatment for the condition?

    Most people get better as soon as the antibiotic is stopped.

    How is the condition monitored?

    Diarrhea due to irritation does not usually need to be monitored. The stooltest for the C. difficile toxin can be used to monitordiarrhea from infection. Any new or worsening symptoms should be reported tothe healthcare provider.

    Article type: xmedgeneral

    Advertisement